Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Burlington, VT

August 3, 2007Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2007, 2:30 PM EDT for Orleans County, Vermont. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 2:30 PM EDT (18:30 UTC)
Expired
Aug 3, 2007, 3:30 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Orleans County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:50 PM EDTHAIL 0.88North Troy, VTPENNY TO NICKEL SIZE HAIL REPORTED AT NORTH TROY POST OFFICE
Aug 3, 3:00 PM EDTHAIL 1North Troy, VTQUARTER SIZE HAIL REPORTED BY SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 12:56 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 031830
SVRBTV
VTC019-031930-
/O.NEW.KBTV.SV.W.0097.070803T1830Z-070803T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS COUNTY IN NORTHEAST VERMONT

* UNTIL 330 PM EDT.

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF JAY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAY AROUND 240 PM EDT.
  NORTH TROY AROUND 245 PM EDT.
  TROY AND WESTFIELD AROUND 250 PM EDT.
  NEWPORT CENTER AROUND 300 PM EDT.
  COVENTRY AROUND 305 PM EDT.
  NEWPORT AROUND 310 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4501 7192 4500 7190 4491 7194 4487 7189
      4479 7199 4478 7196 4474 7197 4472 7200
      4487 7252 4500 7255

$$

LAHIFF
1 follow-up statement
000 
WWUS51 KBTV 031928
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
328 PM EDT FRI AUG 3 2007

VTC019-031938-
/O.EXP.KBTV.SV.W.0097.000000T0000Z-070803T1930Z/
ORLEANS VT-
328 PM EDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORLEANS COUNTY
EXPIRES AT 330 PM EDT...

STRONG THUNDERSTORMS WILL PERSIST ACROSS ORLEANS COUNTY FOR THE NEXT 
HOUR...THOUGH THE THREAT FOR DAMAGING WINDS AND HAIL HAS DIMINISHED.

LAT...LON 4501 7192 4500 7190 4491 7194 4487 7189
      4479 7199 4478 7196 4474 7197 4472 7200
      4487 7252 4500 7255

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT FRI AUG 3 2007

.SYNOPSIS...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND
COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW
PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO
DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH
COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE
REGION FROM CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 105 PM FRIDAY

QUICK UPDATE TO FCST TO REFLECT ISSUANCE OF SVT TSTM WATCH #560 FOR
ENTIRE FA. LATEST ANALYSIS SHOWING RESIDUAL OUTFLOW BNDRYS FROM
PRIOR CONVECTION THIS MORNING LIE ACROSS NRN PORTIONS OF VT/NY ATTM.
THIS IS PROVIDING FOCUS FOR INITIAL TSRA DEVELOPMENT ACROSS THIS
REGION. LAPS ANALYSIS INDICATES CIN HAS VIRTUALLY DISSIPATED ACROSS
MUCH OF THE REGION...THUS EXPECT ADDL CONVECTIVE INITIATION...SOME
NEARING OR EXCEEDING SVR LIMITS TO CONTINUE OVER THE NEXT FEW HOURS.

MINOR UPDATE THIS MORNING TO REFLECT LATEST TRENDS IN SKY
COVER...AND TO ADDRESS ISOLATED THUNDER NE VT AND SCT CONVECTION
APPROACHING SRN VT. HAVE ALSO BROADENED TEMP RANGES SLIGHTLY ACROSS
SRN VT. AS ADDRESSED IN EARLIER SHIFT...LATEST ANALYSIS CONFIRMS
IDEA OF SCT ROBUST CONVECTION ACROSS AREA THIS AFTERNOON/EVENING
W/PASSG OF WEAK UPPER TROUGH AND ATTENDANT SFC FRONT. STEEP SFC TO
MID LVL LAPSE RATES IN EXCESS OF 6.5C/KM WILL ALLOW AMPLE
INSTABILITY IN EXCESS OF 2000 J/KG TO DEVELOP ACROSS THE AREA TODAY.
DESPITE LACK OF DISCRETE SHORTWAVE FEATURE AND RELATIVELY WEAK 0-6KM
SHEAR...FEEL PRESENCE OF SFC BNDRY AND ANY WIND SHIFT/TD
DISCONTINUITIES WILL BE MORE THAN SUFFICIENT TO SPARK SCATTERED
CONVECTION ACROSS AREA TODAY...SOME OF WHICH MAY APPROACH OR EXCEED
SVR THRESHOLDS. INDEED THIS HAS ALREADY HAPPENED THIS MORNING
ACROSS FRANKLIN CTY VERMONT ALONG INITIAL PRE-FRONTAL TROUGH BNDRY.
AGAIN...PRIOR FCSTS WORDING OF SCATTERED IN TERMS OF CONVECTIVE
COVERAGE APPEARS REASONABLE AND NOT ALL AREAS WILL RECEIVE RAINFALL
TODAY...ESP CENTRAL/SRN VT WHERE STRONG SUBSIDENCE/CAPPING WILL HOLD
SUSTAINED UPDRAFTS AT BAY FOR MUCH OF THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA LATER TONIGHT AND
TAKE HOLD THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH
TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD
SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS
TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT
WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY
MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT
AS UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT
GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL
CONTINUE WITH THIS IDEA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY
ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND
AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND
ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A
CHALLENGE.

WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE
ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY
WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND
WITH REGIONAL INDICATIONS.

FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED
AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL
INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS
LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS
SFC HI PRES BUILDS ACRS NY/PA THURS.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
UPDATED 200 PM FRIDAY

=== THROUGH 18Z SATURDAY ===
SCT TSTMS ARE DEVELOPING AT 1745Z ALONG A LINE FROM NRN FRANKLIN
COUNTY VT SWWD ACROSS THE NRN ADIRONDACKS. STORMS WILL INCREASE IN
COVERAGE AND INTENSITY THRU THE PEAK HEATING HRS THIS AFTN RESULTING
IN BRIEF HVY RAIN AND POTENTIAL SVR WIND GUSTS WITH STRONGER CORES.
CONDITIONS AT THE TAF SITES WILL GENERALLY BE VFR EXPECT BRIEFLY IFR
WITH PASSAGE OF TSTMS. STORM MOTIONS SUGGEST STRONGER GUSTS
ASSOCIATED WITH GUST FRONTS WILL COME OUT OF A WLY DIRECTION...WITH
GUSTS APPROACHING SVR LIMITS POSSIBLE LOCALLY THRU THIS EVENING.

ACTIVITY DECREASES BY LATE THIS EVENING WITH SFC BNDRY/FRONT
CLEARING THE CWA TO THE EAST BY MIDNIGHT. WINDS WILL GENERALLY SHIFT
TO THE WEST FOLLOWING THE BNDRY LATE THIS EVENING/OVERNIGHT...THEN
BECOMING NWLY AROUND 10KTS EARLY SATURDAY WITH MOSTLY CLR SKIES
EXPECTED.

=== 18Z SATURDAY THROUGH TUESDAY ===
SFC HIGH PRESSURE OVER THE GREAT LAKES REGION AT 18Z SATURDAY BUILDS
EWD OVER THE NORTH COUNTRY THRU 18Z SUNDAY BRINGING LIGHT WINDS AND
VFR CONDITIONS. RETURN SWLY LOW-LEVEL FLOW BY MONDAY AFTN BRINGS A
CHANCE OF SHOWERS AND THUNDERSTORMS...FOLLOWED BY CONTINUED CHANCE
FOR SHOWERS/TSTMS MONDAY NIGHT AS NEXT SFC COLD FRONT APPROACHES THE
AREA FROM THE WEST PER 12Z GFS. PERIODS OF MVFR CONDITIONS CAN
THEREFORE BE EXPECTED MONDAY AFTN THRU MONDAY NIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JMG
SHORT TERM...EVENSON
LONG TERM...SFH
AVIATION...BANACOS
Hazardous weather outlook, Aug 3, 1:04 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT FRI AUG 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-041715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
104 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

HANSON

In the hours before

Special weather statement, Aug 3, 2:05 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
205 PM EDT FRI AUG 3 2007

NYZ030-031-034-031830-
WESTERN ESSEX-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...SARANAC LAKE
205 PM EDT FRI AUG 3 2007

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SARANAC LAKE...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE 6 MILES SOUTH OF VERMONTVILLE...6 MILES
NORTH OF LAKE PLACID BY 220 PM...NEAR FRANKLIN FALLS AND 8 MILES WEST
OF WILMINGTON BY 230 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

HANSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:24 AM EDTSevere Thunderstorm WarningBTVFranklin33 min
Aug 3, 1:37 PM EDTSevere Thunderstorm WarningBTVFranklin53 min
Aug 3, 3:20 PM EDTSevere Thunderstorm WarningBTVFranklin55 min
Aug 3, 4:20 PM EDTSevere Thunderstorm WarningBTVOrleans55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.